Severe pulmonary illnesses possibly related to e-cigarette product use, or "vaping," in multiple US states
August 22, 2019
Select a tab below to navigate through sections:
- Be aware of multiple reports of severe pulmonary disease possibly related to e-cigarette product use, or "vaping," from multiple US states. As of August 22, no cases have been reported from Washington state.
- Patients presented with respiratory symptoms including cough, shortness of breath, and fatigue. Symptoms worsened over a period of days or weeks before admission to the hospital.
- Other symptoms reported by some patients included fever, chest pain, weight loss, nausea, and diarrhea.
- Chest radiographs showed bilateral opacities, and CT imaging of the chest demonstrated diffuse ground-glass opacities, often with sub-pleural sparing.
- Evaluation for infectious etiologies was negative among nearly all patients.
- Clinicians should inquire about potential drug (legal and illicit) use as part of a general history.
- When patients present with respiratory or pulmonary illness, especially of unclear etiology, clinicians should ask about the use of e-cigarette products (devices, liquids, refill pods and/or cartridges) for "vaping". If possible, inquire about the types of drugs (legal or illicit) used and methods of drug use (e.g., smoking, "vaping").
- It is important to consider all possible causes of illness in patients presenting with these symptoms, even if they report a history of e-cigarette product use. Clinicians should evaluate and treat for other likely causes of illness (e.g., infectious or other) as clinically indicated.
- Evaluation for common infectious etiologies when also suspected should be pursued and less common infections, and rheumatologic or neoplastic processes considered, as clinically indicated. Aggressive supportive care in these possible or suspected cases is warranted, and in severe cases, pulmonary, infectious disease and critical care specialists should be consulted.
- If an e-cigarette product is suspected as a possible etiology of a patient's illness, it is important to inquire what type of product as well as if the patient is: using commercially available devices and/or liquids (i.e. bottles, cartridges or pods); sharing e-cigarette products (devices, liquids, refill pods and/or cartridges) with other people; re-using old cartridges or pods (with homemade or commercially bought products); or heating the drug to concentrate it and then using a specific type of device to inhale the product (i.e., "dabbing").
- Healthcare providers should also ask patients about any retained product, including devices and liquids, in order to ascertain availability for possible testing to be coordinated by Public Health.
- Report cases of significant respiratory illness of unclear etiology and a history of vaping to Public Health at 206-296-4774.
CDC, FDA, and multiple states continue to investigate severe pulmonary illnesses possibly related to e-cigarette product use, or "vaping," primarily among adolescents and young adults. The FDA is working with CDC and state health officials to gather information on any products or substances used and providing technical and laboratory assistance. FDA encourages the public to submit detailed reports of any unexpected tobacco- or e-cigarette-related health or product issues to the FDA via the online Safety Reporting Portal. While some cases in each of the states are similar and appear to be linked to e- cigarette product use, more information is needed to determine what is causing the illnesses.
153 possible cases of severe lung illness associated with e-cigarette product use were reported by 16 states (CA, CT, FL, IL, IN, IA, MN, MI, NC, NJ, NM, NY, PA, TX, UT, and WI) from June 28, 2019, to August 20, 2019. No deaths have been reported. CDC and states have not identified a cause, but all reported cases have e-cigarette product use or "vaping. Available evidence does not suggest that an infectious disease is the principal cause of the illness. Investigators have not identified any specific product or compound that is linked to all cases.
In many cases, patients reported a gradual start of symptoms including breathing difficulty, shortness of breath, and/or chest pain before hospitalization. Some cases reported mild to moderate gastrointestinal illness including vomiting and diarrhea and fatigue as well. In many cases, patients have acknowledged recent use of THC-containing products; however, no specific product has been identified in all cases, nor has any product been conclusively linked to illnesses.
- CDC Urges Clinicians to Report Possible Cases of Unexplained Vaping-associated Pulmonary Illness to their State/Local Health Department
- Wisconsin Dept. of Health
- Illinois Dept. of Health
- Information on electronic ciga rettes and similar devices
- For assistance with management of patients suspected of illness related to recreational, illicit, or other drugs: Call WA Poison Center at: 1-800-222-1222.